Texas, 2021

Tornado and Hail in Texas, May 7, 2021

May 7, 2021 · NWS AMA · 13 events in 6 counties and zones

On Friday May 7th, thunderstorms formed over New Mexico and moved east into the combined Oklahoma and Texas Panhandle as an upper level disturbance worked around a ridge positioned across southern New Mexico. Marginal instability combined with dry air near the surface below the storm bases provided an environment mainly conducive for severe wind gusts, although some isolated hail reports were…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On Friday May 7th, thunderstorms formed over New Mexico and moved east into the combined Oklahoma and Texas Panhandle as an upper level disturbance worked around a ridge positioned across southern New Mexico. Marginal instability combined with dry air near the surface below the storm bases provided an environment mainly conducive for severe wind gusts, although some isolated hail reports were also received. Multiple automated weather stations across the area measured thunderstorm wind gusts in excess of 60 mph with the highest measured at 71 mph. There was even a quick moving land spout tornado that formed just west of Pampa, TX on a boundary produced by these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 7, 1:33 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, May 7, 1:33 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
233 PM CDT Fri May 7 2021

.SHORT TERM...Today through Tomorrow Night...
Upper level ridge is currently over the Rockies to the west and
will continue to move east over the Panhandles today. A surface
trough extending from a lee low in southeast Colorado has been a
perfect boundary for some afternoon convection to initiate along.
Temperatures are into the mid to upper 80s with plenty of
convective heating with no capping inversion in place across West
Texas and eastern New Mexico. Dewpoints are in the upper 40s to
lower 50s with a very dry boundary layer and inverted "V"
sounding, along with extremely steep lapse rates high LCLs. Only
about 500-1000 J/kg of MLCAPE is present with 20 to 30 knot shear,
so large hail up to quarters is possible but not the main threat.
The main threat will be damaging wind gusts with DCAPE values up
to 1000 J/kg and winds of up to 70 knots possible. Storms are
expected to move east southeast across the Panhandles and once the
sun begins to set, the severe threat will quickly diminish and the
storm potential will end by 11 PM.

The leading edge of the upper level trough over the Great Basin
will put the Panhandles under southwest winds aloft tomorrow.
Surface winds will remain from the southwest through most of the
day as a surfaced closed low forms across the Colorado/Kansas
border. Temperatures will warm well into the 80s and even lower
90s with plenty of mixing in the boundary layer with breezy winds
expected through most of the day. The surface low will push
southeast tomorrow night with a cold front expected to come
through the Panhandles as early as 9-10 PM and be through the
entire Panhandles by around Midnight to 1 AM. There is a slight
chance for some storms behind the front as the upper level trough
swings across the Panhandles late tomorrow, but at this time it
appears most of these chances will remain to the north. If the
front passes through much faster, the chance for precipitation
will decrease as well.

Rutt

&&

.FIRE WEATHER...Saturday...
Elevated to critical fire weather conditions are possible
tomorrow across the far western Panhandles. RFTIs are around 5 to
7 with minimum relative humidity values around 7 to 8 percent and
breezy winds of 20 to 30 mph. Fuels are somewhere around the 50th
to 70th percentile due to recent rainfall over the past week.
However, the fuels remain cured in the far west so the potential
for fire starts remains a concern. A Fire Weather Watch will be
issued and contingent upon the potential for some substantial
precipitation across the west today with the showers and
thunderstorms.

Rutt

&&

.LONG TERM...Sunday through Thursday

Zonal flow aloft Sunday will allow for perturbations across the
central and southern Rockies westward across the Four Corners
region and the Great Basin Sunday afternoon to track east and
trigger scattered convection around 21Z Sunday across eastern
Colorado and the eastern Plains of New Mexico. This convection
will continue moving east and southeast across the western and
central Panhandles by 00Z to 03Z Monday. Additional convection
will spread across much of the forecast area Sunday night into
Monday morning.

Closed upper low and upper trough will track east out of the
central Rockies, the Four Corners region and southwestern states
by Monday evening. Convection expected to develop during the
overnight hours Monday night into Tuesday across most of the
Panhandles as the closed upper low tracks across the central
Plains states with the upper trough approaching or moving into the
forecast area by late Tuesday. Another final chance for precip
Tuesday night into Wednesday morning as the last shortwave trough
approaches the Panhandles. Northwesterly flow aloft will keep the
Panhandles generally dry Wednesday afternoon through Thursday,
although the possibility for some weak perturbations tracking
southeast out of the central and southern Rockies could allow for
isolated convection over the Oklahoma or far northern Texas
Panhandles Thursday afternoon. Confidence is low at this time and
will maintain a dry forecast for now.

Cold front well south and east of the Panhandles Sunday as surface
high builds down from the north. Surface low develops over New
Mexico on the western periphery of the frontal boundary Sunday
evening which then track south into southeastern New Mexico. A
reinforcing surge of cooler air Sunday night into Monday morning
will allow for increasing upslope surface flow. Surface high over
Kansas Monday and across the central Plains states Tuesday into
Wednesday will maintain a much cooler and more moist upslope
surface flow. The surface ridge will dislodge Wednesday afternoon
through Wednesday night as surface trough develops across eastern
Colorado and eastern New Mexico. Surface flow transitions from
upslope to downslope by Thursday as southwesterly winds return and
pressure gradient tightens up resulting in gusty winds Thursday.
Much warmer and drier with breezy or windy conditions Thursday.

Schneider

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  91  51  75  45 /  60   0   0   5  20
Beaver OK                  57  94  48  71  42 /  60   0   5   5  40
Boise City OK              53  88  44  68  39 /  20   0  10  20  60
Borger TX                  61  95  53  76  47 /  60   0   0   5  30
Boys Ranch TX              57  91  51  76  46 /  60   0   0   5  30
Canyon TX                  57  92  51  77  45 /  60   0   0   5  20
Clarendon TX               61  93  56  75  47 /  50   0   0   0  20
Dalhart TX                 51  88  45  72  39 /  50   0   0  10  40
Guymon OK                  57  92  48  70  41 /  40   0   5   5  40
Hereford TX                57  91  51  78  45 /  50   0   0   5  20
Lipscomb TX                58  94  51  73  44 /  60   0   5   0  30
Pampa TX                   59  92  52  73  44 /  70   0   0   5  20
Shamrock TX                59  96  55  76  46 /  50   0   5   0  20
Wellington TX              60  96  56  78  47 /  30   0   5   0  10

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/11
Hazardous weather outlook, May 7, 1:45 PM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
245 PM CDT Fri May 7 2021

OKZ001>003-TXZ001>020-317-081200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
245 PM CDT Fri May 7 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected to develop through this evening across
the Oklahoma and Texas Panhandles. Some storms may become strong
to severe with large hail and damaging winds the primary hazards.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across much of the Oklahoma and
Texas Panhandles Sunday afternoon through Tuesday night. Any
storms that form are expected to remain below severe levels at
this time.

Critical fire weather conditions will be possible Saturday due to
receptive fuels, strong southwesterly winds and low afternoon
relative humidity values across the far western Texas and Oklahoma
Panhandles. A Fire Weather Watch has been issued for this area for
Saturday afternoon through Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials should remain
alert and be ready for possible activation through this evening.

Critical fire weather conditions will be possible across the far
western Panhandles Saturday.

Schneider

In the hours before

Special weather statement, May 7, 3:33 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
433 PM CDT Fri May 7 2021

TXZ011-072230-
Oldham TX-
433 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OLDHAM COUNTY UNTIL 530
PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Glenrio, or 16 miles south of Nara Visa, moving east
at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10304 3562 10250 3525 10243 3527 10304
TIME...MOT...LOC 2133Z 260DEG 35KT 3538 10313

Guerrero
Special weather statement, May 7, 3:38 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT Fri May 7 2021

TXZ001-006-072245-
Hartley TX-Dallam TX-
438 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DALLAM AND NORTHERN
HARTLEY COUNTIES UNTIL 545 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Sedan, or 15 miles northeast of Amistad, moving
east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Dalhart, Hartley and Ware.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3626 10304 3635 10232 3583 10229 3587 10304
TIME...MOT...LOC 2138Z 260DEG 35KT 3607 10294

Guerrero
Special weather statement, May 7, 3:47 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Fri May 7 2021

TXZ007-011-012-072245-
Potter TX-Moore TX-Oldham TX-
447 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM...POTTER AND
SOUTHWESTERN MOORE COUNTIES UNTIL 545 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Boys Ranch, or 16 miles northeast of Vega, moving east
at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Vega, Boys Ranch, Masterson, Four Way and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3563 10219 3563 10216 3564 10216 3574 10188
      3536 10174 3529 10193 3523 10245 3552 10249
TIME...MOT...LOC 2147Z 254DEG 23KT 3544 10224

Guerrero
Special weather statement, May 7, 3:49 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Amarillo TX
449 PM CDT Fri May 7 2021

OKZ003-072245-
Beaver OK-
449 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVER COUNTY UNTIL 545
PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Floris, or 10 miles west of Beaver, moving east at 25
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Beaver, Forgan, Mocane and Floris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3670 10031 3667 10075 3691 10079 3700 10039
      3700 10036
TIME...MOT...LOC 2148Z 258DEG 22KT 3681 10072

Guerrero
Special weather statement, May 7, 4:00 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
500 PM CDT Fri May 7 2021

TXZ004-005-009-010-072300-
Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
500 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIPSCOMB...
NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND SOUTHEASTERN
OCHILTREE COUNTIES UNTIL 600 PM CDT...

At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Wolf Creek Park, or 24 miles southeast of
Spearman, moving east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Lipscomb, Canadian, Wolf Creek Park and Glazier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3586 10088 3614 10093 3635 10025 3590 10018
TIME...MOT...LOC 2200Z 251DEG 37KT 3604 10081

Guerrero
Special weather statement, May 7, 4:03 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
503 PM CDT Fri May 7 2021

OKZ001-002-TXZ001>003-007-072300-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-Hansford TX-Moore TX-
503 PM CDT Fri May 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN HANSFORD...SHERMAN...EASTERN DALLAM AND
NORTHEASTERN MOORE COUNTIES UNTIL 600 PM CDT...

At 503 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griggs to 8 miles west of Stratford to 4
miles southwest of Conlen. Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Stratford, Cactus, Sunray, Goodwell, Conlen, Griggs and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3660 10147 3626 10145 3593 10174 3615 10238
      3667 10219
TIME...MOT...LOC 2203Z 280DEG 38KT 3658 10216 3638 10222 3620 10231

Guerrero

The radar

The Cannon AFB radar (KFDX), 119 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
May 7, 4:05 PM CST
Where
Oldham County, 28.35 mi NW of Adrian
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.580, -103.010

Thunderstorm Wind, Hartley

When
May 7, 4:13 PM CST
Where
Hartley County, (Dht)dalhart Muni Ar
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.020, -102.550

Thunderstorm Wind, Randall

When
May 7, 4:56 PM CST
Where
Randall County, Lake Tanglewood
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.060, -101.780

Tree down on the north shore drive of Lake Tanglewood.

Thunderstorm Wind, Hutchinson

When
May 7, 5:13 PM CST
Where
Hutchinson County, 0.56 mi E of Hutchinson Co Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.700, -101.390

Thunderstorm Wind, Hutchinson

When
May 7, 5:13 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

Thunderstorm Wind, Hutchinson

When
May 7, 5:20 PM CST
Where
Hutchinson County, 1.38 mi N of Stinnett
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.450

Thunderstorm Wind, Hutchinson

When
May 7, 5:27 PM CST
Where
Hutchinson County, 9.01 mi E of Borger
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.660, -101.220

Hail, Roberts

When
May 7, 5:29 PM CST
Where
Roberts County, 12.34 mi WNW of Codman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.730, -100.940

Hail was accumulating on HWY 70.

Thunderstorm Wind, Hutchinson

When
May 7, 5:30 PM CST
Where
Hutchinson County, 0.56 mi E of Stinnett
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.820, -101.440

Trained spotter reported tree limbs being snapped off, and ending up 2 to 3 blocks before landing on the ground. Also, power lines are arcing.

Tornado, Gray

When
May 7, 5:40 PM CST to 5:46 PM CST
Where
Gray County, 3.15 mi NNW of Kings Mill to 3.16 mi W of Pampa
Rating
EF0
Path length
3.28 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
35.524, -101.084

The land spout tornado traveling along a fast moving outflow boundary with just weak showers above was captured on a local television station web cam moving across open country just west of Pampa. The tornado remained in open country farm and grasslands for 6 minutes and encountered few damage indicators. It did however cross two power lines and did not produce damage suggesting relatively weak winds before lifting as it reached additional structures just south of Highway 152 on Country Road 4.

Hail, Roberts

When
May 7, 5:48 PM CST
Where
Roberts County, 0.89 mi SW of Miami
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -100.640

Spotter reported penny to quarter size hail.

Thunderstorm Wind, Roberts

When
May 7, 5:48 PM CST
Where
Roberts County, 23.86 mi NW of Codman
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.900, -101.030

Thunderstorm Wind, Gray

When
May 7, 6:50 PM CST
Where
Gray County, 1.13 mi E of Mc Lean
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.580

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952302, 952303, 952300, 952304, 952305, 952306, 952307, 952298, 952301, 953539, 952299, 952308, 952309.